Tramadol and Nausea

Doctors typically prescribe tramadol, a prescription painkiller, to treat people will acute and chronic pain. While this drug has been proven effective when it comes to helping cancer patients, post-operative patients, women in childbirth and others relieve their pain, it also commonly causes extreme nausea and discomfort in patients.

Nausea and vomiting are two of the most common symptoms of taking tramadol. Many users claim the nausea is so severe, it prevents them from sleeping. Other common symptoms include:

  • Dizziness
  • Sedation
  • Dry mouth
  • Sweating
  • Respiratory depression
Tramadol and nausea
Tramadol is an opioid analgesic. The drug is similar to, but not as potent as morphine. Many prescriptions combine tramadol with acetaminophen. Tramadol can be administered orally, intravenously or intramuscularly.

Common brand-name tramadol prescriptions are:

  • Ultram
  • Tramal
  • ConZip
  • Ultracet
  • Tramapap

As is the case for many opioid analgesics, tramadol is addictive and has a high potential for abuse. As a result, it is a highly-controlled medication and can only be distributed with a prescription. Although doctors prescribe the drug, many become addicted to it while following their prescription. Those who become addicted to the drug may fake symptoms to their doctor to have the prescription refilled, or “doctor shop” to obtain multiple prescriptions at once.

Tramadol is an opioid, a drug that targets the opioid receptors in the brain. While these receptors block pain — the main symptom doctors target when prescribing the pill — the opioid receptors also trigger nausea, dizziness and other uncomfortable side effects.

According to a study the National Library of Medicine conducted, 24 percent of patients surveyed in a study of 550 people experienced nausea and vomiting after taking tramadol.  In another study comparing 156 patients who took tramadol or a placebo after surgery, those who took tramadol had higher rates of nausea and vomiting, and were discharged from the hospital later than those who took the placebo.

While nausea and vomiting are normal symptoms of tramadol use, users may still want to contact their doctor if these symptoms persist.

If you have been taking tramadol for an extended period of time and the drug no longer makes you nauseous, it may be a sign you have developed a tolerance for the drug. Tolerance is the first step toward addiction, followed by physical dependence and psychological dependence, or cravings. It is very common for people to become addicted to pain pills such as tramadol, even if they are taking the drug under a doctor’s orders.

If you find you can’t stop taking tramadol, it’s time to get help. Our team of caring, skilled addiction professionals at The Recovery Village can help you develop a treatment plan and learn to overcome your cravings. Many of our staff are in recovery themselves and are living proof that recovery from tramadol addiction is possible. Call us to begin your journey toward recovery.

Tramadol and Nausea
Rate this post
Tramadol and Nausea was last modified: May 31st, 2017 by The Recovery Village